Search Results

You are looking at 1 - 2 of 2 items for

  • Author or Editor: Juan C. Guerra x
  • Refine by Access: All Content x
Clear All Modify Search

Abstract

Case Description

2 Nigerian Dwarf goats (a doe [goat 1] and a wether [goat 2]) with coughing and nasal discharge since they were purchased at an auction 6 days prior were empirically treated for suspected pneumonia and intestinal parasitism. An ivermectin dosing error (intended dose, 0.4 mg/kg, PO; administered dose, 10 mg/kg, PO) was retrospectively discovered, and the owner was urged to return the goats for hospitalization and treatment.

Clinical Findings

On admission 19 hours after iatrogenic ivermectin overdose, both goats had tachycardia, tachypnea, and absent menace responses. Goat 1 also had vomited in transit, was lethargic and febrile, had slow pupillary light reflexes, and walked into walls and obstacles. Goat 2 was quiet but responsive, not ataxic or febrile, and had pale mucous membranes and a prolonged capillary refill time.

Treatment and Outcome

Each goat received 20% IV lipid emulsion (2 mL/kg, IV bolus over 15 minutes, followed by 0.008 mL/kg/min, IV) and immediately improved. Activated charcoal was administered by orogastric tube, and 6 hours later, mineral oil was similarly administered. Goat 1 had complete resolution of signs and was discharged by 48 and 72 hours, respectively, after admission. Goat 2 improved but developed progressive respiratory distress after the second orogastric intubation and was euthanized. Necropsy findings were consistent with acute renal tubular necrosis, acute respiratory distress syndrome of unknown cause, ruminal tympany, and mesenteric caseous lymphadenitis.

Clinical Relevance

Results indicated that IV lipid emulsion could be used to successfully treat ivermectin toxicosis in goats. Treatment early in the course of ivermectin toxicosis is advisable to avoid severe clinical signs and secondary complications.

Restricted access
in Journal of the American Veterinary Medical Association

Abstract

CASE DESCRIPTION

4 alpacas and 2 llamas (11 months to 11 years old) from 2 properties were examined for lethargy (6/6), salivation and regurgitation (4/6), and recumbency (3/6). Signs developed approximately 48 to 72 hours after accidental access to black oil sunflower seeds.

CLINICAL FINDINGS

3 alpacas died suddenly prior to treatment and were necropsied. One llama survived, and 1 alpaca and 1 llama died after days of medical treatment. All 3 treated animals had systemic inflammatory signs including tachycardia, fever, and hematologic changes. Biochemical anomalies included azotemia, hyperglycemia, hyponatremia, hypochloremia, and hypoalbuminemia. Necropsy identified numerous sunflower seeds in the gastrointestinal tract of all 5 animals that died, with pulmonary congestion (5/5 animals), mild centrilobular vacuolar hepatic degeneration (4/5), and erosions of the esophagus (3/5) and first (3/5) and third (1/5) compartments of the forestomach. Renal tubular necrosis was found in the 2 animals that died on day 4 of treatment.

TREATMENT AND OUTCOME

One llama responded successfully to intensive medical management including supplemented IV fluid therapy, oral and partial parenteral nutrition, and administration of antimicrobials, furosemide, and insulin and was clinically normal with plasma biochemical analysis values within reference range 12 weeks later. Vitamin D, oxalates, heavy metals, and mycotoxins were excluded as the cause of clinical signs on the basis of screening of uneaten seeds and tissue samples and gastric content from the treated llama that died.

CLINICAL RELEVANCE

Inadvertent large volume black oil sunflower seed ingestion resulted in a high mortality rate in camelids. A specific toxic principle was not identified. Feeding this product to camelids is not recommended to avoid the risk of accidental overingestion and subsequent disease. (J Am Vet Med Assoc 2021;259:406–414)

Restricted access
in Journal of the American Veterinary Medical Association